Iowa, 2003

Heavy Rain in Iowa, June 25, 2003

June 25, 2003 · NWS DVN · 1 event in 1 county or zone

Thunderstorms developed over Southeast Iowa and West Central Illinois during the afternoon and evening hours producing heavy rain and strong winds of 40 to 60 mph. Rainfall of 2 to 5 inches occurred over a period of a few hours with most of it falling in about an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed over Southeast Iowa and West Central Illinois during the afternoon and evening hours producing heavy rain and strong winds of 40 to 60 mph. Rainfall of 2 to 5 inches occurred over a period of a few hours with most of it falling in about an hour. Oakland Mills reported 3.65 inches of rain in a 90 minute period. In Mt Pleasant, Iowa several cars became disabled due to high water on city streets, and in Macomb, Illinois the McDonough County Dive Rescue Team stood by as motorists were pulled from cars in the flooded by pass. About 25,000 acres of corn in McDonough County Illinois was flattened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 1:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 25, 1:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT WED JUN 25 2003

.SHORT TERM...
SURFACE REPORTS INDICATE DAMAGING WINDS IS THE MAIN SEVERE WEATHER
THREAT.  EXPECT ACTIVITY TO CONTINUE THRU THE EVENING.  SFC MESO
ANALYSIS INDICATES PRES FALLS DVLPG IN NRN MO WITH EXPLOSIVE TSTMS
FORMING IN ERN KS AND NWRN MO.  EVERYBODY IN THE FCST AREA SHOULD
SEE RAIN TNGT.  WILL JUST GO CATEGORICAL WITH DAMAGING WIND AND HVY
RAIN THREAT.  LAST FEW HOURS SFC REPORTS INDICATE THAT THE CDFNT IS
BEGINNING TO ACCELERATE.  MODELS SHOW THIS QUITE WELL FOR TNGT.
THEREFORE THE CONCERN FOR FLASH FLOODING IS MINIMAL ...ESPECIALLY
WITH TOP SOILS FAIRLY DRY.

.DAY 2 THRU 7...
WITH NW FLO ALFT NOT SURPRISED TO SEE SHRTWV DROP INTO THE NRN
PLAINS ON DAY 3.  WK CDFNT PUSHES THRU THE RGN ON SAT WITH A CHC FOR
TRW AS MSTR POOLS INVOF CDFNT.  QUESTION IS WILL THE FNT GO STNRY
ACRS OUR SRN FCST AREA ON SUNDAY LEADING TO MORE TRW. FOR NOW WILL
KEEP FCST DRY AS LATEST GFS HINTING AT FNT SLIDING FAR ENUF INTO
MO...ALTHOUGH CLOUDS MAY BE SLOW TO CLEAR OUT ACRS SRN PORTION.
ALSO HAVE SO DOUBTS ABOUT PSBL PCPN EARLY MON.  MRF AND GFS SHOWING
WK SHRTWV MOVG THRU PRODUCING SOME PCPN.  FOR NOW WILL LEAVE OUT
BELIEVE THE GFS AND MRF ARE TENDING TOWARD THEIR MOIST BIAS.

WITH GOOD WESTERLY FLO A SHRTWV PASSES THRU ABOUT EVERY 3 DAYS.
ANOTHER WAVE MOVES THRU ON DAY 7 SO HAVE INCLUDED A CHC FOR TRW.
OVERALL WITH THIS FLO PATTERN TEMPS SHOULD BE NEAR CLIMATOLOGY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

 BELLES
Hazardous weather outlook, Jun 25, 11:00 AM CST, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015-016-024>026-034-035-MOZ009-010-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES FROM 100 TO
105.  PRECAUTION IS ADVISED THIS AFTERNOON.  IF YOU ARE OUTSIDE OR
WITHOUT AIR CONDITIONING...DRINK PLENTY OF FLUIDS AND TAKE BREAKS.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA
THIS AFTERNOON.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  THE BIGGEST THREAT IS FOR DAMAGING
WINDS FROM 60 TO 70 MILES AN HOUR.

THUNDERSTORMS ARE FORECAST TO REACH A CEDAR RAPIDS TO WASHINGTON
LINE FROM 1 TO 3 PM AND FROM DUBUQUE TO QUAD CITIES FROM 5 TO 8 PM.
THE STORMS ARE EXPECTED TO EXIT NORTHWEST ILLINOIS BY EARLY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SHOWERS AND
SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS EASTERN IOWA THIS AFTERNOON AND
ACROSS THE ENTIRE AREA TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

BELLES

In the hours before

Local storm report, Jun 25, 11:46 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    GARRISON                  IA   60 MPH TSTM GUST
06/25/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Henry

When
June 25, 2:30 PM CST to 4:30 PM CST
Where
Henry County, Countywide
Measured
3
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Urban flooding

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367724.